Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Women's Health

Coumadin and your period

04/06/2007

Question:

I was hospitalized in feb 2007. I had a blood clot in my mysenteric artery. i was put on coumadin. I had a real light period 3 days after the start of coumadin and I have not had a period since. What is the reason why if any. Also I had a subtotal colectomy on Aug 1, 07. At that time thet found cycts on my left ovary the size of a baseball, I was put on birth control pills. The cysts went away. The pill caused my blood clot.

Answer:

From what you wrote, it seems like you have not had a period for two months. Coumadin is more than likely NOT the cause for this. Assuming you are not pregnant (it’s always a good idea to do a pregnancy test if you have missed a period), the most likely causes for you to have missed your period are:

#1 – the major illness that you had (hospitalizations often will mess with the hormones and throw off periods), and

#2 – you are no longer on the birth control pill, which was regulating your period.

If you have not had a period in 3 months (missed two periods), you should see your doctor and talk about what can be done next.

For more information:

Go to the Women's Health health topic, where you can:

Response by:

W. Fred Miser, MD W. Fred Miser, MD
Professor of Family Medicine
Director of Ohio State Medicine Residency Program
College of Medicine
The Ohio State University